A dental nurse has revealed her battle with an excruciating skin condition that leaves her covered in rashes and ‘looking like a burns victim’.
Jasmine Clarke, from Edinburgh, said she is left in almost constant agony by the condition, which causes violent flare-ups, swelling, oozing and extreme dryness.
The 28-year-old believes the condition was caused by an over-use of the steroid creams that she was prescribed to treat severe childhood eczema.
As her tolerance of the creams increased, she started using more, unaware that she should have only been applying a pea-sized amount twice a day for a limited amount of time.
When the cream was no longer effective, Jasmine stopped the course and is convinced her current condition is a symptom of her body’s withdrawal.
Suffering: Jasmine Clarke, pictured, from Edinburgh, suffers from a painful skin condition
Agonising: The condition causes flare-ups of painful rashes that swell before drying out
Flaking skin: Once the rash has dried, the skin flakes to the point where it sheds in large chunks
She said: ‘The whole healing process is a constant rollercoaster. Your skin can be totally calm one day and the next it will flare up and you look like a burns victim.
‘My skin tends to go in a cycle of having a red, angry, hot and itchy rash that looks like severe sunburn all over my body. The skin can then ooze and swell up, and it’s extremely painful and uncomfortable.
‘When it starts to subside the skin dries out, not normal dry, but excessive to the point that I can take my top off and it’s like it’s snowing I’m shedding so much skin. That keeps going in a cycle where I can have occasional breaks – though the longest I have ever gone without having a flare-up is four weeks.’
Jasmine explained that she was first prescribed steroid cream as a young girl.
‘I developed eczema when I was really little,’ she said. ‘Certain times were quite traumatic and, to be honest, I’ve blocked a lot of it out.
‘My mum will tell me about the times she had to wrap me in bandages because I had serious skin infections. Because I was young, my mum was never 100 per cent keen to put steroid creams on my skin but when the doctors are recommending it and saying that’s the only thing they can offer to help she did the only thing she could.’
Belief: Jasmine believes the condition is caused by an over-use of eczema steroid cream
Dramatic effect: The condition can cause her to lose her eyebrows and layers of skin, pictured
Flare-up: Jasmine explained that the flare-ups have become more localised in recent years
In her early teens, Jasmine took a break from the steroid creams.
She continued: ‘My doctor wanted to prescribe stronger and stronger creams but my mum wasn’t happy. She thought there must be something else we could do.’
‘I tried Chinese herbs and changed my diet and things got a bit better for a while.’
In her late teens, Jasmine began seeing the doctor again by herself and was told she was not managing her skin properly and should start using steroid creams again.
Personal strain: Jasmine, pictured, has also suffered mentally and emotionally
She said: ‘That’s when things kind of snowballed. The steroid creams helped short-term. I’d have a small patch, I’d put the treatment on and it would be fine.
‘Then maybe a week later it would come back and it had stretched to a different part of my body. It was getting angrier and more aggressive and I was getting it on my face, under my chin, on my upper lip.
‘I started using the creams more and more and became more reliant on them so that I was using what I see now was a stupid amount of cream, but nobody warned me not to do that.
‘I was getting weekly repeat prescriptions, using the cream like it was a moisturiser so it should have been clear how much I was getting through.
‘I now understand you should only use a pea-size amount twice a day, and only on a short-term basis, but no one told me that. The creams were so easily obtained.’
Around three years ago the topical steroids stopped working completely and Jasmine started to take a better look into her condition.
Excruciating: The flare-ups, like the one seen, leave Jasmine in agony and desperate for relief
It was then she discovered Red Skin Syndrome, also known as Topical Withdrawal Syndrome, which is a condition thought to be associated with the use of steroid creams, and which is not widely recognised by medical professionals in the UK.
With no known treatment options, Jasmine believes she simply has to let the withdrawal take its course in the hope that eventually her skin will heal completely.
But for now, her suffering continues.
‘For the past three years I’ve had very few breaks. t’s almost a constant cycle of oozing, burning, flaking, oozing, burning, flaking. Your skin is raw and nothing helps, you just have to let it happen.
‘The stage I’m at now it’s more localised areas on my body that are affected and the duration of flare-ups are getting a bit shorter, and there are finally some patches of my skin that look normal, but I’m still going through it. I have to just wait it out.
Constant battle: Jasmine believes her eczema would have cleared if she used less cream
‘From what I’ve read, eczema is a condition that children normally grow out of – usually by their teens. I believe if I hadn’t used steroids, of if I’d used just a tiny amount, short-term as the guidelines now state, this wouldn’t be my life. All this pain and suffering I believe is down to my over-use of steroids.’
And though her physical suffering is considerable, her condition is also affecting her psychologically too.
‘Mentally it has been harder than physically. I’m on anti-depressants, I’ve experienced a lot of anxiety and panic attacks. It’s a horrible, horrible feeling and I don’t think I’d have been able to cope if it hadn’t been for my family, friends and my boyfriend.
‘To wake up and you don’t look like yourself at all, I’ve lost all the hair on my eyebrows, it does really affect you. Nothing can prepare you for going through that physical change; I just have to battle on and tell myself I will get over it.
‘I want to make people aware of how important it is to look after your skin. To me this whole experience has taken over my life. It’s completely debilitating – and I believe it was totally avoidable.
‘The pain and suffering I’ve gone through, I would never want anyone else to go through this. You would never think it could happen just because of a cream.’